Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Upper stomach discomfort and having diarrhoea. Treated with medication for Afib. Suggest the cure

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 290 Questions
Little or absolutely no upper abdominal discomfort at night and in morning. Upper stomach discomfort (like gas pains, heartburn, some bloating)) may start after bowl movement or in the afternoon. Discomfort will generally worsen into the evening and actually get better when I lay flat to go to sleep. Discomfort is worse when I am leaning back in a chair (like a recliner) but gets better when I sit upright, lean forward or stand up. Again laying flat to go to bed seems to give relief and I am generally not bothered at night while sleeping. No fever or nausea to speak of. Stools are generally normal as to color. I am regular although will miss a day on occasion. Will have a loose stool, but not really diarrhea, maybe a couple times a week. On occasion the stool will float but not very often. No oily spots in the toilet after a bowl movement. I have had some weight loss but my wife thinks I have been eating less and that she is making healthier meals since the kids went to college in August. I think I was about 225-230lbs. in mid august and I am about 215-220 now. I know I have been eating less because of this discomfort. Discomfort may be worse after meals but again I only really notice it as being bad when reclining after lunch and dinner. Breakfast does not really seem to set it off.
Again a bowel movement can actually start the discomfort for the day and then things just get a little worse as the day goes on. I may have little or no discomfort until well into the afternoon if that is when my first BM of the day happens. On days when I am say active and upright all day and do not have a BM, I may feel no discomfort really at all the entire day. Sometimes, but rarely, discomfort will expand a little higher in my chest and cause a little bit of shortness of breath. I have A-fib treated with medication and my heart is checked out regularly by my cardiologist. My heart consistently checks out as fine. My Transaction reference is HCM0000.
Thank you for your help.

Thank you for your help.
Posted Mon, 18 Nov 2013 in Abdominal Pain
Answered by Dr. Haseena Hamdani 1 hour later
Brief Answer:
Please see below.

Detailed Answer:


Welcome to health care magic, thanks for posting your question.

Your symptoms could be relieved by reviewing your current medication's timing and dosage, by reducing weight, and taking right diet at right time.

Due to Hiatus hernia and obesity, you might be having these symptoms. I would like to know in which dosage and combinations and at what time you are taking above medicines.

You must also go for occult blood test in stool, and colonoscopy to rule out any lesions in large intestine.
I would suggest you to reduce your weight, do regular exercises. Take small and frequent meals, avoid fatty meals, spicy food and blended food. Keep 2-3 hrs interval between your last meal and sleeping time.

I hope I have answered your question. For any further query, you are most welcome.

Dr H Hamdani
Above answer was peer-reviewed by
Follow-up: Upper stomach discomfort and having diarrhoea. Treated with medication for Afib. Suggest the cure 3 days later
On the meds: 25mg. Metoprolol once a day about lunchtime; 40mg. Protonix once at bedtime; 150 mg. Flecainide twice a day (morning and bedtime); .5 mg. clonazapam once at night; baby aspirin once a day; 1-3 Ibuprofen almost daily usually at bedtime.
I jog 5 miles a day approx. 4 to 5 days a week and have done so for several years. I may have been running a little more often the past couple of months which may have contributed to my weight loss over that time. The jogging is part of why I take a lot of Ibuprofen (joint, muscle pain).
I forgot to mention that the discomfort when I sit back or recline almost always includes a feeling that my stomach is pulsating or throbbing along with my heartbeat. Again, no severe pain, just discomfort, heartburn, bloating and this throbbing sensation.
I also forgot to mention that in the summer of 2010 I was diagnosed with "marked" Gastroparesis. My Internist said it was among the worse cases he had seen. No cause was determined and it seemed like it took 4 to 6 months to resolve. That same summer (2010) I had a colonoscopy, a CT scan and an Endoscopy. Endoscopy only showed the mild hiatel hernia. Colonoscopy only showed the start of diverticulosis. CT negative.
Finally, I am a non-smoker but do drink alcohol on an almost daily basis. Probably two to three cups of caffeinated coffee a day.

I just wanted to provide you with these additional facts to see if any impact on your diagnosis. I will try not to be a pest with additional items.

Thank you for your help.
Answered by Dr. Haseena Hamdani 25 hours later
Brief Answer:
Need to go to your Doctor to review your medicines

Detailed Answer:

I strongly believe that you need to stop Alcohol, Caffeine,and Brufen as these are giving you all those GIT symptoms . Alcohol should also not to drink if you are taking Cialis, and Clonazepam. Low dose aspirin is an essential medicine for you, but Brufen is reducing the effect of Aspirin. I feel that , you may not need to take Protonix, if you are taking above precautions. Long term use of protonix again gives GIT side effects specially bloatedness.

Another important thing is that we have to choose one between Metoprolol and Flecainide. Both together will multiply their side effects, which you are experiencing especially palpitation. If in any case you have to take both together for additive effect, it should be under strict supervision.

I would advise you to go immediately to consult your Doctor and request him to review your complete health checkups, arrythmia, pace maker adjustment and logically choose the medicines.

You are most welcome to ask any further queries.
Dr H hamdani
Above answer was peer-reviewed by
Follow-up: Upper stomach discomfort and having diarrhoea. Treated with medication for Afib. Suggest the cure 19 hours later
Thank you for your response. I just was wondering how Ibuprofen counteracts the effect of the aspirin? The aspirin is for my heart with the intent (I thought) to thin my blood a little to avoid clots because of the A-Fib. What does the Ibuprofen do?

The alcohol mixed with Clonazepam I think has the potential effect of making you a little drowzy, lightheaded, etc. Is that the same reason why you should not drink alcohol with Cialis or am I off on this? Is there an even more serious reason to not mix?

The Flecainide/small dose Toprol is being monitored by my Cardiologist. I suppose taking these drugs is another reason to avoid alcohol for the same reason as above?

Is there a chance my hiatal hernia has gone from mild to more severe since the 2010 endoscope and that can be making the gastro. stuff worse and leading to some of this lower chest discomfort? Is there any home treatment for hiatel hernia?

You have been very helpful. Thank you very much.

Answered by Dr. Haseena Hamdani 4 hours later
Brief Answer:
See the answer below

Detailed Answer:
Welcome back to XXXXXXX
You understood right. Aspirin is a life saving medicine for you. In simple term, if I say that brufen and Aspirin acts in a similar way, so brufen prevents anticlotting effects of Aspirin. If at all you have to take make sure that you do not take brufen 1 hr before aspirin, and 8 hours after aspirin. You may also choose Acetaminophen as a pain killer.
You are also right that cialis with Alcohol increases side effects, as side effects of Clonazepam increases with Alcohol. Alcohol has additive effects on Flicainde and metoprolol.
Another important reason to quit Alcohol is also to worsen Hiatus hernia. To reduce the symptoms due to Hiatus hernia, you must take small and frequent meals. Avoid fatty, spicy food, full cream dairy products, coffee and Alcohol . You must keep at least 2-3 hours interval between your last meal and sleeping time. Keep your head elevated over two three pillow. Avoid fizzy drinks.
However Take advise of your Doctor before you do any changes in your medicine, especially Clonazepam.
Take good care.
Dr H Hamdani
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor